Humira

Hi,

I have had three Humira injections so far and am struggling! The first jab was amazing, I literally felt normal the next day! This only lasted a week then I felt poorly until I had second jab. I was great for about ten days, then I have gone down hill. There is no doubt that my joints are much much better, but I feel lousy.

My bloods have come back as borderline, only just below the lower levels, neutrophils were 1.38.

I spoke to a nurse yesterday who has advised another blood test before next injection (Tuesday), but if I could stick with drug for three months it would be better.

Should I just be grateful that my joints are better and put up with feeling this ill?

I have a constant headache, and am struggling to put one foot in front of other at times.

The nurse did suggest that I might not have enough of the drug in my system yet, but I'm not sure I can cope with feeling this bad until July.

Just wondering if anyone has had similar experiences with Humira?

Sorry to moan!

Best Wishes,

Jo

9 Replies

oldestnewest
  • I suffered in a similar fashion, Jo. I started Humira last September/October. For the first couple of months I suffered excruciating headaches and neck pain which lasted for about 5 days after each injection. These seem to have finally settled down now. Then a couple of months ago, I felt that the pain and stiffness were coming back within a week of each injection. That too now seems to be better. Hopefully, you will stop feeling so lousy soon. Clemmie

  • Thank you for your reply Clemmie, sounds like I need to stick with it abit longer. When you feel so rubbish though it's difficult to give yourself the injection knowing it's going to make you feel ill! its very difficult to keep going each day, any tips??

    Thanks again,

    Jo

  • It's horrible when you feel so ill. Are you feeling nausea? If so, you could ask your rheumy or GP to prescribe an anti emetic, that might help you get through the worst of it. They usually prescribe, Stemetil or Maxolon. I'm allergic to those so whenever I've needed anti emetics I get Ondansitron which is absolutely amazing, works sooooo well! You could then take that shortly before you have your injection. I do my injection just before I go to bed and I try to take ibuprofen and paracetamol then as well in order to trY to prevent the headache and neck pain. Although as time goes on, they seem to start about 24 hours after I inject so that's getting a bit better and they aren't quite as bad and don't last as long either. Actually, I injected Monday and I've only had a slight headache and the neck hasn't been as bad. I really hope that you get through this soon but it may be that Humira just doesn't suit you, especially as your neutrophils have dropped. Be careful not to catch anything. And let us know what your next blood result is. Take care, Clemmie

  • I too struggled when I started humira, it took 6 1/2 months to kick in, and I felt nauseous, tummy pain, and flu like.

    It is now helping my joints and pain. I am still having tummy problems, runs, constipation and pain, but think it may be linked with previous history of diverticulitis.

    It's my 3rd biologic, and as it has started to help, I'm hoping I don't have to stop it.

    I think it is worth sticking with it if you can for a bit longer, I am so glad I did!

    Good luck, hope it works out for you. M x

  • Thank you for your reply. I too suffer with tummy pain which is def made worse with Humira. I'm having a ct scan tomorrow to make sure nothing nasty, but they think it's narcotic bowel syndrome! ( I've been on Tramadol since 2002 due to a back injury).

    It does sound like I need to give the Humira more time as it does seem to be a very good drug. How long were you on the other biologics? And what do you take for the tummy pain?

    Thanks again for your advice, much appreciated.

    Jo

  • Had to stop rituximab when I had an allergic reaction during my second cycle...........first one had been ok. Went on to enbrel, was really working, but after a few months I developed massive injection site reactions......my whole thigh red swollen hard and painful. Nothing worked to stop them, so had to come off it. I was gutted. So I will try and cope with the side effects if I can, as long as humira works.

    I have mebeverbene for diverticulitis pain, but it's not really helping this time.

    Hope the scan is fine. I think that this is a drug that takes its own time to work. One thing that did seem to help, I had my vit D level measured, it was deficient, so started on supplement from gp, and shortly afterwards the humira began to kick in. Might have been a coincidence, but worth looking at!

    Best wishes, M x

  • Hatshepsut, are you sure your pain is diverticula ? I was diagnosed with that when I was in my twenties. Last year I had ( what I thought was an extremely bad reaction to mtx) felt so ill, spent 2 days on the loo, passing diarrhoea more like water than anything else, and excruciating stomach pain. Ended up in hospital having I V fluids. After a colonoscopy I was diagnosed with Lymphocytic Colitis, yet another auto immune disorder! Apparently it's quite rare but I think that's because the only way to diagnose is biopsies from the bowel, it looks normal during colonoscopy. Anyway, I've had a few flares since diagnosis ( just getting over one at the moment) but on the whole, I'm doing okay. I do have a very good gastroenterologist and he prescribed budesonide ( special steroid which works just on the part of the bowel that is inflamed) which works well for me although I always make sure that I have my trusty friend, Imodium with me!!!! He also prescribed Pentasa but I'm reluctant to start that if possible until I really have to. Anyway, what I'm saying is, maybe you have developed something like this too as its auto immune, there are several types, collagenous colitis, microscopic colitis and lymphocytic colitis. Hope you feel better soon, Clemmie

  • Thanks so much for your response Clemmie, it has opened up another area to explore. I developed diverticular disease over 30 years ago, confirmed by colonoscopy. Have had a couple of spells in hospital with it, iv antibiotics etc, and several less dire episodes. So when I realised that it was listed as a possible side effect the alarm bells rang. However, I had never heard of these other autoimmune possibilities, and as I already have several AI conditions apart from RD it gives me another possibility to discuss with my doc.

    Whatever it is, I am getting to the point when I can't cope with the pain and toilet problems, and I am really worried that the humira is exacerbating it.

    Hope all is well with you, and your shoulder is better. Regards Mavis x

  • My shoulder is on the way to getting better thanks. I really hope that you can get some joy regarding your bowel problems, it's horrible living with something like this, I know.. I think doctors can be quite flippant when they don't really know what it's like. I hope that it isn't Humira that's causing it for you - Humira is often used to treat the group of Microscopic Colitis so I'm already getting that treatment, just sometimes I need something extra. Apparently, once I was diagnosed with LC, my rheumy was then able to finalise my diagnosis of Spondyloarthropathy as they often go hand in hand. Aren't we the lucky ones lol??!!!!! Clemmie

You may also like...